Tennessee, 2023

High Wind in Tennessee, February 27, 2023

February 27, 2023 · NWS OHX · 2 events in 2 counties and zones

A strong low pressure center traveling over the central United States sent a cold front through Middle Tennessee on February 27, 2023. As the surface pressure gradient tightened in response to this system, winds strengthened areawide.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A strong low pressure center traveling over the central United States sent a cold front through Middle Tennessee on February 27, 2023. As the surface pressure gradient tightened in response to this system, winds strengthened areawide. While most of the area observed winds between 40 and 45 mph, winds were locally stronger across Montgomery and Robertson counties. Clarksville's ASOS station recorded a 61 mph wind gust while wind damage was reported in Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 27, 11:34 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 27, 11:34 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1134 AM CST Mon Feb 27 2023

...New AVIATION...

.UPDATE...
Issued at 1033 AM CST Mon Feb 27 2023

Scattered showers are moving across the area this morning in
association with the front. GFS and NAM forecast soundings have
instability ranging from 200-500 J/kg this afternoon across the
eastern portion of the CWA. Lapse rates are decent as well as
lifted index values ranging between 0 and -1, so with all of that
in mind, went ahead and included thunder in the grids for this
afternoon. Once the front pushes through, the threat for
thunderstorms will end for the night. The wind advisory is still
in effect through 6PM tonight as the surface pressure gradient
continues to tighten over the area. Several observation sites are
already reporting winds of 20-25mph. Aside from the addition of
thunder, the rest of the forecast is on track.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 134 AM CST Mon Feb 27 2023

Pretty quiet around Middle TN at forecast time. Some clouds, some
patchy fog and a couple of light returns on radar. However, this is
going to start changing in the next couple of hours. As we near
sunrise and the system that is putting down some intense storms over
the center of the country moves this way, we can expect the pressure
gradient to tighten over the area. This will increase wind speeds to
the point of Wind Advisory criteria. Sustained winds of 20-25 mph
with gusts up to 45 mph will be possible throughout the daylight
hours today. Scattered showers will also accompany the wind. I
still don't have any thunder in the forecast today, but I think
the winds will negate the lack of storms as some of these showers
might feel strong at times. Rain should be moving off the Plateau
by the middle of the afternoon and without the passage of a cold
front, this will give at least the western half of the mid-state a
good chance at temperatures near record values. Currently, the
record high temperature today at BNA is 78, set in 1981 and that
is in jeopardy.

A fine day is on tap Tuesday with plenty of sunshine and highs in
the upper 60s and low 70s -- and very little wind.

&&

.LONG TERM...
(Tuesday Night through next Monday)
Issued at 134 AM CST Mon Feb 27 2023

This active weather pattern we've been in cranks back up on
Wednesday. I mentioned last night that we were going to have to
monitor storm activity on Wednesday and I still think this to be
the case. Granted, a good source of lift is likely going to be the
main missing ingredient, but forecast soundings are impressive
Wednesday afternoon. Sharp mid-level lapse rates, lots of CAPE and
puhlenty of shear. However, without that lift, those parameters
are going to go by the wayside. Instead, as Wednesday evening
rolls around and we lose those good daytime numbers, forecast
soundings quickly saturate and while there will likely be some
thunderstorms around, I like the chance of severe ones less.
Rainfall will be moderate to heavy at times. 1 to 2.5 inches is
possible as PW values creep toward 3+ standard deviations higher
than normal. While I think we can withstand that much rain, it's
going to be the cumulative totals that could start causing
problems by the end of the week.

Some of the area will probably see a break in the rainfall Thursday
morning, but by the afternoon hours, yet another impulse of moderate
to heavy rainfall will move in from the south. This rainfall will be
part of a warm front moving through the area associated with the
second shortwave of the week to come out of the southwest US. Models
are still not in great agreement regarding the track of the
surface low, though they are getting better. I think the Euro has
it a little further north than it had last night, which is closer
to the GFS. What does that mean for us? It will probably spell the
chance for strong to severe storms Thursday night -- at least in
our southern zones. We will continue to watch this evolution as
the track of the surface low will be the deciding factor in any
severe threats we may see. In any event, much like today, the
pressure gradient is going to cause very windy conditions Thursday
night and Friday.

In total, rainfall amounts between Wednesday and Thursday night will
likely be in the 3 to 5 inch range. So, I think we could at least
start to see some localized flooding issues Thursday and while the
weekend ahead looks nice, area rivers and creeks could be swollen
from this week's rains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Mon Feb 27 2023

MVFR conditions will quickly become VFR at BNA/MQY in the next
hour as showers move east of the terminals. CSV will remain
IFR/MVFR with showers and low cigs until mid to late afternoon.
Behind the showers, winds are gusting to 35-40 kts out of the
SW/WSW. Wind gusts will decrease after sunset as a surface low
moves further north of the area and mixing decreases. After 06z
winds will be around or below 5 kts for the remainder of the taf
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      79  48  73  53 /  60   0   0   0
Clarksville    76  46  71  53 /  70   0   0   0
Crossville     68  45  67  50 /  80   0   0   0
Columbia       77  47  73  53 /  50   0   0   0
Cookeville     71  46  68  53 /  80   0   0   0
Jamestown      69  46  66  50 /  80   0   0   0
Lawrenceburg   76  47  73  53 /  50   0   0   0
Murfreesboro   75  46  72  53 /  60   0   0   0
Waverly        75  46  70  54 /  60   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

UPDATE.......Baggett
SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....Reagan
Hazardous weather outlook, Feb 27, 1:47 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
147 AM CST Mon Feb 27 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-280800-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
147 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Sustained winds of 20 to 25 mph with gusts of 40 to 45 mph likely
today. A Wind Advisory is in effect from 6 am to 6 pm CST today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple systems during the second half of the week will present a
few issues. Rainfall totals from Wednesday to Thursday night will run
from 3 to 5 inches. This could cause localized flooding issues by
Thursday and swollen rivers and creeks this weekend. Strong to severe
storms are possible Thursday night. Damaging winds will be the main
threat. While confidence is low on the severe threats, non-
thunderstorms winds will be gusty again with 40 to 45 mph possible
Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Montgomery

When
February 27, 11:36 AM CST to 11:52 AM CST
Where
Montgomery forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

An ASOS station at Clarksville Outlaw Field Airport measured a peak wind gust of 61 mph.

High Wind, Robertson

When
February 27, 11:45 AM CST to 12:15 PM CST
Where
Robertson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

High winds in Springfield caused roofing damage to the Springfield Water Department building. Damages are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074030, 1074031.